[Skip to Content]
Close
Search
Close

Find a Physician

Search using the fields below

Quick Physician Search

Syncope

Syncope

Many years ago high society women wore tight corsets that made it difficult to breathe and impeded blood flow from the lower body. As a result, it was commonplace for these fashionable ladies to faint. Thankfully, corsets have gone the way of petticoats and bustles, and women no longer swoon because they can’t take a full breath. Today, fainting, which is also known by the medical term syncope, may be due to a sudden drop in blood pressure, abnormal heart rhythm, heart abnormalities, blood clots in the lung, illness, exhaustion, dehydration, overheating, stress or grief.

Fainting is a sudden, temporary loss of consciousness that affects one million Americans annually1. It accounts for approximately three percent of all emergency department visits and six percent of all hospital visits. One fainting episode usually is not serious. But repeated fainting spells could be a sign of a serious underlying disorder.

There are two main types of fainting. Cardiovascular syncope is due to an abnormal heart rhythm or structural damage to the heart. Non-cardiovascular syncope is caused by a variety of non-heart-related conditions, such as problems with the autonomous nervous system.

Cardiovascular syncope is a serious disorder that can occur when a heart rate that is too fast or too slow leads to a temporary reduction in blood flow to the brain. It also may happen if blood flow out of the heart is obstructed due to a narrow heart valve or thick heart muscle. This type of fainting is usually sudden, with no warning signs

Many types of fainting have non-cardiovascular causes. Vasomotor syncope can occur when a person moves to a standing position after blood pools in the legs while sitting or lying down. Neurological syncope typically is due to seizure disorders, Parkinson’s disease, or other problems of the nervous system. Certain drugs that may increase the risk of fainting include diuretics, calcium antagonists, ACE inhibitors, nitrates, antipsychotics, antihistamines, narcotics and alcohol.

Treatment for fainting depends on the underlying cause. Cardiovascular syncope may be managed by inserting a pacemaker, taking medication, undergoing cardioversion (delivering controlled electric shocks to restore the heart’s normal rhythm), using radiofrequency energy to destroy very small areas of heart tissue that cause abnormal electrical signals, or implanting a cardioverter defibrillator.

Some warning signs of fainting include feeling lightheaded, dizzy, nausea, blurred vision, or sweaty palms. In these situations, it is best to either lie down or sit down and bend forward with your head between your knees. Wait until the episode passes and then slowly stand up.

If someone else faints, position that person on his or her back and lift their legs above heart level to restore blood flow to the brain. Loosen belts, collars or other clothing that might be constrictive. Check for signs of circulation, such as breathing, coughing or movement, and make sure the airway is clear. If the person does not regain consciousness in about one minute, call 9-1-1.